Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 217, NWS Springfield, MO

August 5, 20134 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2013, 7:00 PM CDT for 4 counties in Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2013, 7:00 PM CDT (00:00 UTC)
Expired
Aug 5, 2013, 7:30 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO, Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 40 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2876 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
3.6
Supercell composite
17.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:07 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 5, 3:07 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT Mon Aug 5 2013

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 246 PM CDT MON AUG 5 2013

Showers and thunderstorms will remain possible this evening and
overnight, as a frontal system lies over the region. This will be
the primary mode of forcing, as a bigger complex of storms evolves
over northwest Kansas. This feature is being forced by a synoptic
short wave trough, and will be the next significant weather maker
for the Ozarks.

We have better precipitation chances occurring late tonight and
into Tuesday morning, as the northwest Kansas complex eventually
spreads into the Ozarks. Therefore, its quite possible that many
areas could remain dry through tonight.

.LONG TERM...(Tuesday through Monday)
ISSUED AT 246 PM CDT MON AUG 5 2013

Flat ridge will remain in place over the southern CONUS through the
period. The Canadian upper low is expected to transit the base of
the long wave trough over eastern Canada. The stationary front
will remain along the periphery of the upper level ridge to our
southwest through Wednesday providing a mechanism for the warm,
moist air to be lifted isentropicially as the nocturnal low level
jet sets up.

As the Canadian low rounds the base of the trough on Thursday, it
will push yet another surface cold front southward into northern
Missouri. However, as the front pushes into our area, it will once
again become stationary setting up a continuation of our already
wet pattern.

When and where precipitation occurs will be dependent upon a couple
of factors.  One being the time of day that the subtle shorts waves
rotate around the upper level ridge.  These subtle waves will help
to enhance any convection that can fire.  The second factor will be
either the set up of the low level jet for nocturnal convection or
sensible heating for daytime convection.  A combination of any of
these factors could create a situation for heavy rainfall although
the models are hinting more at night time convection mainly during
the overnight hours on Wednesday and Thursday.

Needless to say, temperatures, especially daytime highs, will be a
challenge. For now, will keep temperatures at or slightly below
seasonal normals.

&&

.AVIATION...

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar for showers and thunderstorms over the next
24 hours.

If a cell or a cluster of rain directly impacts an airport, then
flight conditions could fall into the MVFR and IFR category.
Otherwise, if convection does not directly affect an airfield,
then VFR conditions are expected.

A frontal system will remain in the area, causing winds to be
light and out of the south.

Cramer

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday evening FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Tuesday evening FOR KSZ073-097-101.

&&

SHORT TERM...Cramer
LONG TERM...Gaede
AVIATION...Cramer
Hazardous weather outlook, Aug 5, 4:53 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT MON AUG 5 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
453 PM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA
  THROUGH THIS EVENING. A FEW OF THESE STORMS WILL BECOME STRONG
  TO SEVERE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...HAIL TO
  THE SIZE QUARTERS...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL
  RATES.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT
  INTO TUESDAY. HEAVY RAIN AND FLASH FLOODING WILL BE POSSIBLE.

  FLOODING IS ONGOING AND WILL CONTINUE OVER PORTIONS OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH TONIGHT.

  HEAT INDICES WILL REACH THE UPPER 90S TO AROUND 100 DEGREES
  ACROSS PORTIONS OF FAR SOUTHWESTERN AND SOUTHEASTERN KANSAS
  THROUGH LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
  REGION DURING THE DAY ON TUESDAY. FLOODING WILL CONTINUE TO
  BE POSSIBLE THROUGH TUESDAY.

  UNSETTLED WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK
  INTO NEXT WEEKEND AS A FRONTAL BOUNDARY MEANDERS THROUGH THE
  AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON A NEAR DAILY
  BASIS...CAUSING ADDITIONAL FLOODING OVER LOCATIONS WITH
  SATURATED SOIL CONDITIONS.

  AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A
  DAILY BASIS THIS WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE LOCALIZED NATURE OF ANY SEVERE WEATHER SPOTTER
  ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Aug 5, 4:17 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT MON AUG 5 2013

MOZ068-080-052145-
HICKORY MO-DALLAS MO-
417 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS AND
SOUTHEASTERN HICKORY COUNTIES UNTIL 445 PM CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEMO...OR 4 MILES SOUTH OF HERMITAGE...
MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE HERMITAGE AND URBANA.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE POMME DE
TERRE LAKE AND POMME DE TERRE STATE PARK.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
IN ADDITION...HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS
CREEKS...DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3792 9309 3781 9306 3778 9318 3779 9320
      3780 9319 3780 9322 3788 9338 3795 9334
TIME...MOT...LOC 2116Z 293DEG 12KT 3788 9327

HATCH
Special weather statement, Aug 5, 4:24 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT MON AUG 5 2013

MOZ066-052200-
VERNON MO-
424 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VERNON COUNTY UNTIL
500 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF METZ...OR NEAR RICH HILL...
MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS
STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTH CENTRAL
VERNON COUNTY.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
IN ADDITION...HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS
CREEKS...DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3807 9453 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9416 3798 9411 3790 9433
      3805 9455
TIME...MOT...LOC 2124Z 303DEG 13KT 3806 9438

HATCH
Special weather statement, Aug 5, 5:38 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT MON AUG 5 2013

MOZ091-052315-
WEBSTER MO-
538 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER COUNTY UNTIL 615
PM CDT...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELKLAND...OR 11 MILES NORTHWEST OF
MARSHFIELD...MOVING EAST AT 20 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE ELKLAND...NIANGUA AND RADER.

INTERSTATE 44 BETWEEN MILE MARKERS 100 AND 108 WILL ALSO BE IMPACTED
BY THIS STORM.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
IN ADDITION...HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS
CREEKS...DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3741 9308 3748 9307 3748 9272 3748 9269
      3732 9269
TIME...MOT...LOC 2238Z 270DEG 20KT 3747 9299

HATCH
Local storm report, Aug 5, 6:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      4 SE ROGERSVILLE        37.08N 93.00W
08/05/2013                   CHRISTIAN          MO   TRAINED SPOTTER

            HIGHWAY U HAS WATER OVER THE ROAD IN SEVERAL LOCATIONS.

&&

LDOOLEY
Special weather statement, Aug 5, 6:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT MON AUG 5 2013

MOZ090-095-096-060030-
CHRISTIAN MO-DOUGLAS MO-GREENE MO-
653 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHRISTIAN...
NORTHWESTERN DOUGLAS AND SOUTHEASTERN GREENE COUNTIES UNTIL 730 PM
CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN
SPRINGFIELD TO DOGWOOD...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE AVA...NIXA...OZARK...SOUTHEASTERN
SPRINGFIELD AND SPARTA.

THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. IN ADDITION...HEAVY RAINS MAY QUICKLY FLOOD LOW LYING
AREAS SUCH AS CREEKS...DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3696 9322 3717 9341 3711 9306 3709 9306
      3709 9292 3708 9290 3707 9290 3707 9282
      3704 9262 3687 9255 3688 9289
TIME...MOT...LOC 2353Z 304DEG 16KT 3709 9320 3701 9277

HATCH
Local storm report, Aug 5, 6:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             2 SE SPRINGFIELD        37.18N 93.26W
08/05/2013  E1.00 INCH       GREENE             MO   PUBLIC

            MOSTLY DIME SIZED HAIL WITH AN OCCASIONAL QUARTER SIZE.

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:22 PM CDTSpecial Weather StatementSGFDouglas23 min
Aug 5, 7:28 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark47 min
Aug 5, 7:31 PM CDTSevere Thunderstorm WarningSGFChristian, Taney44 min
Aug 5, 7:34 PM CDTFlash Flood WarningSGFChristian, Douglas, Ozark, Taney6 hr
Aug 5, 7:55 PM CDTSevere Thunderstorm WarningSGFOzark35 min
Aug 5, 7:57 PM CDTSevere Thunderstorm WarningSGFChristian, Taney48 min
Aug 5, 8:48 PM CDTSevere Thunderstorm WarningSGFOzark, Taney27 min
Aug 6, 12:02 AM CDTAreal Flood WarningSGFChristian, Dallas, Douglas, Greene, Laclede, Webster and 1 more12 hr
Aug 6, 1:04 AM CDTSpecial Weather StatementSGFTexas41 min
Aug 6, 1:33 AM CDTFlash Flood WarningSGFCamden, Dent, Laclede, Maries, Miller, Morgan and 4 more6 hr
Aug 6, 1:33 AM CDTSpecial Weather StatementSGFBarton, Jasper, Vernon42 min
Aug 6, 1:48 AM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Aug 6, 1:49 AM CDTSevere Thunderstorm WarningSGFVernon26 min
Aug 6, 1:55 AM CDTRiver Flood WarningSGFPulaski6 days
Aug 6, 1:55 AM CDTRiver Flood WarningSGFLaclede3 days
Aug 6, 2:12 AM CDTSpecial Weather StatementSGFCedar, St. Clair, Vernon33 min
Aug 6, 3:38 AM CDTFlash Flood Warning EmergencySGFPulaski, Texas11 hr
Aug 6, 4:19 AM CDTFlash Flood WarningSGFMaries, Miller, Morgan4 hr
Aug 6, 4:29 AM CDTFlash Flood WarningSGFLaclede, Texas, Wright4 hr
Aug 6, 5:19 AM CDTFlash Flood WarningSGFHowell6 hr
Aug 6, 5:51 AM CDTFlash Flood WarningSGFOregon, Shannon6 hr
Aug 6, 7:56 AM CDTAreal Flood Warning EmergencySGFCamden, Dent, Laclede, Maries, Miller, Phelps and 4 more12 hr
Aug 6, 10:52 AM CDTAreal Flood WarningSGFHowell12 hr
Aug 6, 12:01 PM CDTAreal Flood WarningSGFDouglas, Webster6 hr
Aug 6, 12:04 PM CDTAreal Flood WarningSGFOregon, Shannon12 hr
Aug 6, 2:59 PM CDTAreal Flood WarningSGFPulaski, Texas21 hr
Aug 6, 3:11 PM CDTRiver Flood WarningSGFShannon17 hr
Aug 6, 12:23 AM CDTSpecial Weather StatementSGFBourbon, Cherokee, Crawford67 min
Aug 6, 1:00 AM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford45 min
Aug 6, 1:29 AM CDTFlash Flood WarningSGFBourbon, Cherokee, Crawford7 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.